Antacids Pose Unique Dangers for Seniors
September 01, 2010
Antacid drugs like Zantac, Pepcid, Prevacid and Nexium are among the most widely prescribed medications in the world.
However, physicians with Britain’s National Health Service are warning seniors of serious side effects associated with the drugs, especially as you get older.
Antacids are linked to an increased risk of gastrointestinal infections, while one category of the drugs, proton pump inhibitors (PPIs), increase the risk of pneumonia.
PPIs are also associated with an increased risk of infection with the C. difficile bacterium, which is resistant to many antibiotics and can cause serious diarrheal illness.
The New York Times reported:
“Several studies also have shown an increased risk of bone fractures from osteoporosis in patients taking P.P.I.’s, though the results aren’t consistent. Possibly the change in stomach acidity reduces the body’s ability to absorb calcium.”
Despite being among the most widely prescribed medications in the world, antacids don’t get much scrutiny from doctors or patients.
“When patients were admitted to our geriatric wards, a lot of them didn’t have clear indications for taking these drugs,” said Dr. Ian Logan, a Scottish physician. “And they’ve remained on them for a lot longer than they should have.” One of his patients had been taking an acid reducer for 15 years.
“They do have significant side effects, especially in older patients,” Dr. Logan said. Studies have linked antacids to an increased risk of pneumonia, gastrointestinal infections, antibiotic resistance, severe diarrhea, and possibly osteoporosis.